Sep 13, 2005
I am recently diagnosed (Jan.'05) and have a cd4 count around 350 and a falling vl of about 40,000. My doctor has prescribed Sustiva (along with Truveda) and I am aware of its brain-related side effects. My big fear is that I will lose my mental accumen, which is necessary in my job. I have to be sharp during the day to accomodate the rigors of my position. Are the side effects of Sustiva only active in the sleeping hours after a bedtime dose, or will the effects dull my mental reflexes throughout the following day?
Response from Dr. Young
Thanks for your post.
Your concerns are not uncommon ones; efavirenz can cause some psychological side effects. For the vast majority of persons, including many of my own patients, these side effects diminish in a matter of days and are not noticed the morning after the dose. I wouldn't use your apprehension about the rare potential for persistent side effects as a reason not to take a generally very well tolerated and very potent regimen-- should you have unacceptable side effects, you and your doctor can find an alternate.
Good luck, BY
re: Is diarrhea from HIV med inevitable?
getting meds for those who can't affored them
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.